Alert archive / North Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 189, NWS Bismarck, ND

July 31, 2016Bowman County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 31, 2016, 3:45 PM MDT for Bowman County, North Dakota. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 31, 2016, 3:45 PM MDT (21:45 UTC)
Expired
Jul 31, 2016, 4:30 PM MDT
In force
45 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Bowman County, ND

The radar

The Rapid City radar (KUDX), 218 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 3:55 PM MDTHAIL 14 S Mud Buttes, ND
Jul 31, 3:55 PM MDTHAIL 15 S Mud Buttes, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 31, 2:24 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Rapid City, SD (KRAP), launched 12:00Z, 9.8 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2016-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 472 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2016-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
472 J/kg
Mixed-layer CIN
-257 J/kg
Mixed-layer LCL
1775 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

089 
WUUS53 KBIS 312145
SVRBIS
NDC011-312230-
/O.NEW.KBIS.SV.W.0189.160731T2145Z-160731T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
345 PM MDT SUN JUL 31 2016

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN BOWMAN COUNTY IN SOUTHWESTERN NORTH DAKOTA...

* UNTIL 430 PM MDT

* AT 345 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF
  MUD BUTTES...OR 26 MILES SOUTHWEST OF BOWMAN...MOVING EAST AT 15
  MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  MUD BUTTES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4595 10388 4600 10389 4607 10358 4595 10338
TIME...MOT...LOC 2145Z 248DEG 14KT 4593 10382 

HAIL...1.25IN
WIND...60MPH
 
$$

HEINERT
2 follow-up statements
759 
WWUS53 KBIS 312209
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
409 PM MDT SUN JUL 31 2016

NDC011-312230-
/O.CON.KBIS.SV.W.0189.000000T0000Z-160731T2230Z/
BOWMAN ND-
409 PM MDT SUN JUL 31 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR SOUTH CENTRAL BOWMAN COUNTY...

AT 409 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST
OF MUD BUTTES...OR 21 MILES SOUTHWEST OF BOWMAN...MOVING NORTHEAST
AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
MUD BUTTES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4595 10381 4602 10379 4607 10358 4595 10338
TIME...MOT...LOC 2209Z 223DEG 20KT 4595 10369 

HAIL...1.00IN
WIND...60MPH
 
$$

HEINERT
962 
WWUS53 KBIS 312230
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
430 PM MDT SUN JUL 31 2016

NDC011-312237-
/O.EXP.KBIS.SV.W.0189.000000T0000Z-160731T2230Z/
BOWMAN ND-
430 PM MDT SUN JUL 31 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL BOWMAN COUNTY
WILL EXPIRE AT 430 PM MDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND HAS DEVELOPED FARTHER SOUTH INTO NORTHWEST SOUTH DAKOTA
NEAR LADNER. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
HOWEVER GUSTY WINDS ARE STILL POSSIBLE.

ADDITIONAL THUNDERSTORMS CONTINUE TO MOVE ACROSS BOWMAN COUNTY...AND
MAY BECOME SEVERE. STAY ALERT AND MONITOR LOCAL MEDIA FOR ADDITIONAL
INFORMATION. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
SOUTHWESTERN NORTH DAKOTA.

LAT...LON 4595 10381 4602 10379 4607 10358 4595 10338
TIME...MOT...LOC 2224Z 248DEG 14KT 4595 10369 

$$

HEINERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 2:48 PM MDT, 57 minutes earlier.

Area forecast discussion, Jul 31, 2:48 PM MDT, 57 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
348 PM CDT SUN JUL 31 2016

.SHORT TERM...(This evening through Monday)
Issued at 207 PM CDT Sun Jul 31 2016

Current surface analysis places low/frontal boundary over eastern
Montana with moist southerly flow over much of the Dakotas. Upper
level analysis places weak ridge pushing towards central North
Dakota while low spins over central Alberta. Variety of short
waves continue to slide through strong southwest flow behind
aforementioned ridge with a notable one pushing though eastern
Montana. Some light elevated convection continue over northwest
North Dakota...though a stronger storm is starting to develop over
far southwest North Dakota.

For the rest of this afternoon into tonight, surface based storms
will continue to develop over eastern Montana into western North
Dakota as cap erodes ahead of aforementioned surface low and
short wave. Strong instability noted over western into central
North Dakota where moisture continues to surge in, with cape
values in excess of 3000 j/kg over western North Dakota, and
values in excess of 4000 j/kg towards the central. Adequate 0-6
km bulk shear of 35 kts or greater for supercell development is
noted across the area. Storms will push east across the area
overnight with strong winds/hail as a primary threat. Forecast
soundings also suggest that a few storms may pose a heavy rain
threat with the moisture rich atmosphere, particularly slower
moving ones.

Next wave and affiliated frontal boundary pushes into the area
very early Monday morning bringing additional chances for
showers/thunderstorms which will continue into mid-day. Latest
guidance suggests higher coverage of precipitation with this
system, particularly over central ND/James River Valley. Severe
threat remains primarily ahead of the front over the James River
Valley later in the day, though would not be surprised if any
storms strengthen in the morning as the front moves through with
ample instability remaining. Conditions dry out from west to east
in the afternoon/early evening.

Quiet weather expected Tuesday as weak ridge passes over the area.

.LONG TERM...(Wednesday through Sunday)

Issued at 230 PM CDT Sun Jul 31 2016

Main highlight in the long term period will be another round of
thunderstorms Wednesday/Wednesday evening, followed by a quiet
period thereafter into next weekend.

Next closed mid level low moves east through the Northern Plains
Wednesday through Wednesday night bringing a decent chance for
thunderstorms to our region. Similar set-up as we see today
though models place this closed low farther south tracking east
along the International Border.

Thursday through Saturday look mainly dry as an upper level ridge
builds across the Rockies then migrates east into the Great Plains
by Saturday night, coupled with surface high pressure over the
state. Return flow and a transition to a more active
west/southwesterly flow aloft late next weekend into the following
work week will see increasing chances for precipitation.

Temperatures will be near to slightly below normal this period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)

Issued at 230 PM CDT Sun Jul 31 2016

Scattered to widespread thunderstorms will develop over western
North Dakota today and spread east this evening. Large hail and
damaging winds will be possible from these storms. Thunderstorm
chances will continue overnight and possibly into Monday morning.
Late tonight into early Monday morning areas of MVFR cigs will be
possible over portions of south central North Dakota.
Otherwise...VFR conditions are expected.

&&

.BIS Watches/Warnings/Advisories...
NONE.

&&

SHORT TERM...JJS
LONG TERM...NH
AVIATION...NH
Hazardous weather outlook, Jul 31, 1:45 PM MDT, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
245 PM CDT SUN JUL 31 2016

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-011945-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
245 PM CDT SUN JUL 31 2016 /145 PM MDT SUN JUL 31 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BY LATE THIS
AFTERNOON OVER WESTERN NORTH DAKOTA. THE STORMS WILL THEN PUSH
EAST ACROSS THE STATE THIS EVENING INTO THE OVERNIGHT HOURS. SOME
STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WIND GUSTS.
ALSO...SOME SLOW MOVING STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

CHANCES FOR THUNDERSTORMS WILL CONTINUE INTO MONDAY...WITH CHANCES
GRADUALLY DIMINISHING THROUGH THE DAY INTO THE EVENING FROM WEST
TO EAST. A FEW STORMS COULD BECOME SEVERE...PARTICULARLY OVER THE
SOUTHERN JAMES RIVER VALLEY.

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT AND WEDNESDAY.
SOME STORMS COULD BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, Jul 31, 3:20 PM MDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
320 PM MDT SUN JUL 31 2016

NDZ043-312145-
BOWMAN ND-
320 PM MDT SUN JUL 31 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BOWMAN COUNTY UNTIL
345 PM MDT...

AT 319 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTHWEST OF MUD BUTTES...OR 23 MILES WEST OF BOWMAN...MOVING
NORTHEAST AT 10 MPH.

PENNY SIZE HAIL AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SUNSET BUTTE.

VERY HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING IS
OCCURRING WITH THIS STORM. SEEK SHELTER INSIDE A BUILDING OR VEHICLE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
SOUTHWESTERN NORTH DAKOTA.

LAT...LON 4600 10391 4615 10403 4628 10376 4607 10357
TIME...MOT...LOC 2119Z 241DEG 8KT 4611 10388

HEINERT
Special weather statement, Jul 31, 3:27 PM MDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
327 PM MDT SUN JUL 31 2016

NDZ040-043-312200-
SLOPE ND-BOWMAN ND-
327 PM MDT SUN JUL 31 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BOWMAN AND
SOUTHEASTERN SLOPE COUNTIES UNTIL 400 PM MDT...

AT 326 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES NORTHWEST OF SCRANTON...OR 8 MILES EAST OF BOWMAN...MOVING
NORTHEAST AT 10 MPH.

PENNY SIZE HAIL AND WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BUFFALO SPRINGS.

VERY HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING IS
OCCURRING WITH THIS STORM. SEEK SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
SOUTHWESTERN NORTH DAKOTA.

LAT...LON 4627 10337 4638 10312 4620 10299 4618 10299
      4618 10300 4615 10325
TIME...MOT...LOC 2126Z 241DEG 7KT 4623 10322

HEINERT

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 1:04 AM MDTSpecial Weather StatementBISGolden Valley41 min
Jul 31, 3:13 AM MDTSpecial Weather StatementBISSheridan32 min
Jul 31, 3:39 AM MDTSpecial Weather StatementBISPierce66 min
Jul 31, 4:28 AM MDTSpecial Weather StatementBISPierce47 min
Jul 31, 6:07 AM MDTSpecial Weather StatementBISPierce23 min
Jul 31, 3:20 PM MDTSpecial Weather StatementBISBowman25 min
Jul 31, 3:27 PM MDTSpecial Weather StatementBISSlope33 min
Jul 31, 4:30 PM MDTSevere Thunderstorm WarningBISMcKenzie, Mountrail60 min
Jul 31, 4:40 PM MDTSpecial Weather StatementBISSlope35 min
Jul 31, 4:41 PM MDTSpecial Weather StatementBISBowman34 min
Jul 31, 4:50 PM MDTSpecial Weather StatementBISDunn25 min
Jul 31, 5:05 PM MDTSpecial Weather StatementBISDunn25 min
Jul 31, 5:21 PM MDTSevere Thunderstorm WarningBISMountrail54 min
Jul 31, 5:36 PM MDTSevere Thunderstorm WarningBISBillings, Dunn24 min
Jul 31, 5:44 PM MDTSevere Thunderstorm WarningBISMcKenzie, McLean, Mountrail31 min
Jul 31, 5:53 PM MDTSevere Thunderstorm WarningBISDunn, McLean, Mountrail52 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.